Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 23, 2008, 4:36 PM EDT for Wood County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 23, 2008, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Wood County, OH
The radar
The Detroit radar (KDTX), 143 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:40 PM EDT | HAIL 0.88 | 3 S Haskins, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 232036
SVRCLE
OHC173-232115-
/O.NEW.KCLE.SV.W.0133.080623T2036Z-080623T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
436 PM EDT MON JUN 23 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOOD COUNTY IN NORTHWEST OHIO...
* UNTIL 515 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR BOWLING GREEN...AND MOVING SOUTHEAST AT 13
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTON
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4144 8380 4147 8376 4148 8372 4149 8371
4153 8370 4155 8367 4147 8341 4117 8342
4121 8375 4142 8385
TIME...MOT...LOC 2036Z 335DEG 11KT 4142 8372
$$2 follow-up statements
000
WWUS51 KCLE 232101
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
501 PM EDT MON JUN 23 2008
OHC173-232115-
/O.CON.KCLE.SV.W.0133.000000T0000Z-080623T2115Z/
WOOD OH-
501 PM EDT MON JUN 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WOOD COUNTY...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BOWLING GREEN...MOVING SOUTHEAST AT 13
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEMBERVILLE...PORTAGE...WEST MILLGROVE...WAYNE...RISINGSUN...JERRY
CITY...CYGNET AND BRADNER
LAT...LON 4144 8380 4147 8376 4148 8372 4149 8371
4153 8370 4155 8367 4147 8341 4117 8342
4121 8375 4142 8385
TIME...MOT...LOC 2101Z 335DEG 11KT 4135 8368
$$
FITZ000
WWUS51 KCLE 232107
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
507 PM EDT MON JUN 23 2008
OHC173-232117-
/O.EXP.KCLE.SV.W.0133.000000T0000Z-080623T2115Z/
WOOD OH-
507 PM EDT MON JUN 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR WOOD COUNTY EXPIRES AT 515 PM
EDT...
LAT...LON 4144 8380 4147 8376 4148 8372 4149 8371
4153 8370 4155 8367 4147 8341 4117 8342
4121 8375 4142 8385
TIME...MOT...LOC 2107Z 335DEG 11KT 4133 8367
$$
FITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:35 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 23, 3:35 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 335 PM EDT MON JUN 23 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL AND SURFACE BASED TROUGH WILL MOVE EAST OF THE AREA TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION TONIGHT AND TUESDAY AND THEN DOMINATE THE REGION THROUGH FRIDAY MORNING. A WARM FRONT WILL MOVE NORTHEAST ACROSS THE AREA FRIDAY AFTERNOON. FLOW AROUND A HIGH PRESSURE CENTERED TO THE SOUTHEAST AND A LOW PRESSURE SYSTEM MOVING NORTHEAST THROUGH THE WESTERN GREAT LAKES WILL PERSIST OUT OF THE SOUTHWEST FRIDAY AFTERNOON INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... ONCE AGAIN...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS THE FORECAST AREA IN RESPONSE TO DAY TIME HEATING...INSTABILITY DUE TO COLD AIR ADVECTION ALOFT...AND UPPER LEVEL SYNOPTIC SUPPORT FROM UPPER LEVEL TROUGH AND PVA. TRIGGER TEMPERATURE WAS 71 DEGREES AND ONCE THAT TEMPERATURE WAS REACHED...CUMULUS CLOUDS BEGAN TO FORM OVER THE REGION. CONVECTION QUICKLY DEVELOPED AFTER TRIGGER TEMPERATURE BEING REACHED. ACTIVITY WILL LIKELY CONTINUE INTO THE EVENING WITH THE MAIN THREAT BEING LARGE HAIL. THERE MAY BE A FEW CASES WHERE WIND MAY BE A THREAT. JUST SPOKE TO THE STORM PREDICTION CENTER BY PHONE AND THEY DECIDED THAT THEY WOULD NOT ISSUE A SEVERE THUNDERSTORM WATCH FOR THIS EVENING OVER OUR AREA DUE TO MINIMAL THREAT FROM HAIL. LOCAL OFFICE HERE WILL HANDLE SEVERE THUNDERSTORMS WITH WARNINGS AS NEEDED. UPPER LEVEL AND SURFACE TROUGH WILL GRADUALLY SHIFT EAST DURING THE NIGHT. LOSS OF DAY TIME HEATING WILL HELP DIMINISH DIURNAL NATURE OF CONVECTION OVER THE AREA. PRECIPITATION THREAT WILL END RATHER EARLY IN THE WESTERN PORTIONS OF THE AREA THIS EVENING BUT WILL LEAVE A MENTION OF A SLIGHT CHANCE OF SHOWERS IN THE EAST THROUGH THE NIGHT FOR LEFTOVER SHOWER ACTIVITY. COOL AIR WILL FILTER INTO THE AREA LATE TONIGHT. HOWEVER...COLD AIR ADVECTION ALOFT WILL COME TO AN END IN THE WEST TOMORROW MORNING. BASED ON 850 TEMPERATURES OF 8 TO 9 DEGREES C...ADJUSTED MAV GUIDANCE TEMPERATURES LOOK REASONABLE. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... HIGH PRESSURE BUILDS GRADUALLY EAST ACROSS THE AREA AND WILL BE THE DOMINANT WEATHER FEATURE THROUGH THIS PERIOD. SUBSIDENCE AND COOL AIR ADVECTION WILL ALLOW FOR SKIES TO CLEAR OUT OVER THE REGION. SOME GRADUAL WARMING WILL TAKE PLACE WEDNESDAY AND THURSDAY AS COOL AIR IN PLACE BEGINS TO RETREAT TO THE EAST. WARM FRONT APPROACHES THE REGION FROM THE SOUTHWEST THURSDAY NIGHT BUT WILL HOLD OFF UNTIL FRIDAY TO MOVE INTO THE REGION. ADJUSTED MAV AND ADJUSTED GFS TEMPERATURES LOOK REASONABLE WITH MID LEVEL WARM AIR TAKING PLACE SLOWLY OVER THE REGION BEFORE TRUE STRONG WARM FRONT ARRIVES FRIDAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... UNSETTLED WEATHER THROUGH SUNDAY ESPECIALLY WITH MODEL DIFFERENCES. THE GFS IS NOW COMING AROUND TO MORE OF A ECMWF SOLUTION...TIMING ARE STILL ISSUES. THE DIGEX IS DRY FRIDAY. NONE THE LESS CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. WARM FRONT FRIDAY AND COLD FRONT SATURDAY AND A TROF SUNDAY. THE 00Z ECMWF TRIES TO DRY THINGS OUT BY LATE SATURDAY AFTERNOON...THE GFS DOES NOT. THE GFS TRIES TO SLOW THE FRONT OFF AND THAT WOULD LINGER THE SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT. MONDAY THE ECMWF HAS A LITTLE QPF IN THE EASTERN PORTION OF THE FORECAST AREA...ATTM...WILL KEEP IT DRY...GFS AGREES WITH HIGH PRESSURE IN CONTROL. WENT CLOSE TO HPC AND MEX GUIDANCE FOR TEMPERATURES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... UPPER TROF OVER THE AREA WILL DRIFT EAST THROUGH THE TAF FORECAST PERIOD AND HIGH PRESSURE WILL TRY TO BUILD IN ON TUESDAY. COLD FRONT IS ASSOCIATED WITH UPPER LOW MOVING EAST THIS AFTERNOON. STILL SOME QUESTION HOW WIDESPREAD THE THUNDERSTORM ACTIVITY WILL BE. AT THIS TIME FEELING THAT THE MAJORITY OF ACTIVITY WILL BE OVER THE EASTERN PORTION OF THE FORECAST AREA. IN THE THUNDERSTORMS NON VFR CONDITIONS. THE BIG THREAT WILL BE HAIL WITH THE FREEZING LEVEL SO LOW NEAR 9000 FEET. THE ACTIVITY SHOULD DECREASE QUICKLY THIS EVENING. IN THE NORTHWEST FLOW A LITTLE ON THE EDGE ABOUT THE FOG THREAT FOR TONIGHT...THE WINDS WILL DECREASE BUT THE DEW POINTS WONT BE DROPPING MUCH. ANY FOG WOULD BE BRIEF. OUTLOOK...HIGH PRESSURE WILL MOVE EAST WEDNESDAY AND THE MODELS START SPREADING A THREAT BACK IN BY LATE WEDNESDAY AND THEN THE THREAT WILL CONTINUE INTO FRIDAY AS A WARM FRONT WILL MOVE THROUGH THE AREA. NON VFR CONDITIONS MAINLY IN SHOWERS AND THUNDERSTORMS. && .MARINE... MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT FOR THE NEXT FIVE DAYS SO REASONABLY CONFIDENT IN OVERALL FORECAST. PROBLEM IS THAT THERE WILL BE A SERIES OF WEAK TROUGHS MOVING THROUGH THAT WILL VEER WINDS WITH THEIR PASSAGE. MODELS HAVE SOME DIFFERENCES IN TIMING OF THESE WEAK FEATURES. IN GENERAL LIGHT AND CHANGEABLE FLOW EXPECTED THROUGH TUE AS HIGH PRESSURE MOVES ACROSS THE LAKE. SOUTH THEN SW FLOW WILL SET UP TUE NIGHT INTO WED WITH WIND SPEEDS PROBABLY INTO A 10 TO 15 KNOTS RANGE WHICH WILL PERSIST THROUGH SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...KIELTYKA AVIATION...KIELTYKA MARINE...ADAMS
Hazardous weather outlook, Jun 23, 5:20 AM EDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EDT MON JUN 23 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 520 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS AN UPPER LEVEL DISTURBANCE ROTATES ACROSS THE LOCAL AREA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE... ESPECIALLY THIS AFTERNOON. GIVEN VERY COLD TEMPERATURES ALOFT...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE FROM LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KUBINA
In the hours before
Local storm report, Jun 23, 3:11 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 E MOUNT VERNON 40.39N 82.38W
06/23/2008 E0.75 INCH KNOX OH TRAINED SPOTTER
HAIL COVERING THE GROUND IN APPLE VALLEY.
0230 PM HAIL 1 E CENTERBURG 40.30N 82.68W
06/23/2008 E0.75 INCH KNOX OH TRAINED SPOTTER
0255 PM HAIL 6 E JEFFERSON 41.74N 80.65W
06/23/2008 E0.88 INCH ASHTABULA OH PUBLIC
0305 PM HAIL ANDOVER 41.61N 80.57W
06/23/2008 E0.88 INCH ASHTABULA OH PUBLIC
&&
KIELTYKALocal storm report, Jun 23, 3:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL CANFIELD 41.03N 80.77W
06/23/2008 E0.75 INCH MAHONING OH PUBLIC
&&
KIELTYKALocal storm report, Jun 23, 4:29 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
429 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL ELMORE 41.47N 83.29W
06/23/2008 E0.75 INCH OTTAWA OH TRAINED SPOTTER
0418 PM HAIL AKRON 41.08N 81.52W
06/23/2008 E0.88 INCH SUMMIT OH PUBLIC
0423 PM HAIL RAVENNA 41.16N 81.24W
06/23/2008 E0.75 INCH PORTAGE OH TRAINED SPOTTER
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:35 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 40 min |
| Jun 23, 2:36 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 39 min |
| Jun 23, 2:40 PM EDT | Special Marine Warning | CLE | 86 min | |
| Jun 23, 2:55 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 50 min |
| Jun 23, 3:11 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 40 min |
| Jun 23, 3:16 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 44 min |
| Jun 23, 3:25 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 25 min |
| Jun 23, 3:35 PM EDT | Areal Flood Advisory | CLE | Holmes, Wayne | 4 hr |
| Jun 23, 3:39 PM EDT | Special Marine Warning | CLE | 66 min | |
| Jun 23, 3:42 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 48 min |
| Jun 23, 3:57 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Ottawa, Sandusky, Seneca | 48 min |
| Jun 23, 3:58 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 47 min |
| Jun 23, 4:12 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 48 min |
| Jun 23, 4:15 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Erie, Huron, Lorain, Medina, Wayne | 60 min |
| Jun 23, 4:52 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Stark, Wayne | 53 min |
| Jun 23, 5:10 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.